Skip to main content
Log in

Zeta correction: a new approach to constructing corrected trapezoidal quadrature rules for singular integral operators

  • Published:
Advances in Computational Mathematics Aims and scope Submit manuscript


A high-order accurate quadrature rule for the discretization of boundary integral equations (BIEs) on closed smooth contours in the plane is introduced. This quadrature can be viewed as a hybrid of the spectral quadrature of Kress (Math. Comput. Model. 15(3-5), 229–243 1991) and the locally corrected trapezoidal quadrature of Kapur and Rokhlin (SIAM J. Numer. Anal. 34(4), 1331–1356, 1997). The new technique combines the strengths of both methods, and attains high-order convergence, numerical stability, ease of implementation, and compatibility with the “fast” algorithms (such as the Fast Multipole Method or Fast Direct Solvers). Important connections between the punctured trapezoidal rule and the Riemann zeta function are introduced, which enable a complete convergence analysis and lead to remarkably simple procedures for constructing the quadrature corrections. The paper reports a detailed comparison between the new method and the methods of Kress, of Kapur and Rokhlin, and of Alpert (SIAM J. Sci. Comput. 20(5), 1551–1584, 1999).

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Aguilar, J. C., Chen, Y.: High-order corrected trapezoidal quadrature rules for functions with a logarithmic singularity in 2-D. Comput. Math. Appl. 44(8-9), 1031–1039 (2002)

    Article  MathSciNet  Google Scholar 

  2. Alpert, B. K.: High-order quadratures for integral operators with singular kernels. J. Comput. Appl. Math. 60(3), 367–378 (1995)

    Article  MathSciNet  Google Scholar 

  3. Alpert, B. K.: Hybrid Gauss-trapezoidal quadrature rules. SIAM J. Sci. Comput. 20(5), 1551–1584 (1999)

    Article  MathSciNet  Google Scholar 

  4. Borwein, J. M., Glasser, M., McPhedran, R., Wan, J., Zucker, I.: Lattice sums then and now, vol. 150. Cambridge University Press, Cambridge (2013)

    Book  Google Scholar 

  5. Bremer, J., Gillman, A., Martinsson, P. G.: A high-order accurate accelerated direct solver for acoustic scattering from surfaces. BIT Numer. Math. 55(2), 367–397 (2015)

    Article  MathSciNet  Google Scholar 

  6. Colton, D., Kress, R.: Inverse acoustic and electromagnetic scattering theory, vol. 93. Springer Nature, Berlin (2019)

    Book  Google Scholar 

  7. Epstein, P.: Zur theorie allgemeiner zetafunctionen. Math. Ann. 56(4), 615–644 (1903)

    Article  MathSciNet  Google Scholar 

  8. Greengard, L., Rokhlin, V.: A fast algorithm for particle simulations. J. Comput. Phys. 73(2), 325–348 (1987)

    Article  MathSciNet  Google Scholar 

  9. Hao, S., Barnett, A. H., Martinsson, P. G., Young, P.: High-order accurate methods for Nyström discretization of integral equations on smooth curves in the plane. Adv. Comput. Math. 40(1), 245–272 (2014)

    Article  MathSciNet  Google Scholar 

  10. Hsiao, G. C., Wendland, W. L.: Boundary integral equations. Springer, Berlin (2008)

    Book  Google Scholar 

  11. Kapur, S., Rokhlin, V.: High-order corrected trapezoidal quadrature rules for singular functions. SIAM J. Numer. Anal. 34(4), 1331–1356 (1997)

    Article  MathSciNet  Google Scholar 

  12. Keast, P., Lyness, J. N.: On the structure of fully symmetric multidimensional quadrature rules. SIAM J. Numer. Anal. 16(1), 11–29 (1979)

    Article  MathSciNet  Google Scholar 

  13. Kress, R.: Boundary integral equations in time-harmonic acoustic scattering. Math. Comput. Model. 15(3-5), 229–243 (1991)

    Article  MathSciNet  Google Scholar 

  14. Kress, R.: Linear integral equations, Applied Mathematical Sciences, 3rd edn., vol. 82. Springer, New York (2014)

  15. Marin, O., Runborg, O., Tornberg, A. K.: Corrected trapezoidal rules for a class of singular functions. IMA J. Numer. Anal. 34(4), 1509–1540 (2014)

    Article  MathSciNet  Google Scholar 

  16. Martinsson, P. G.: Fast direct solvers for elliptic PDEs, CBMS-NSF Conference Series, vol. CB96. SIAM, Philadelphia (2019)

    Book  Google Scholar 

  17. Navot, I.: An extension of the Euler-Maclaurin summation formula to functions with a branch singularity. J. Math. Phys. 40(1-4), 271–276 (1961)

    Article  MathSciNet  Google Scholar 

  18. Navot, I.: A further extension of the Euler-Maclaurin summation formula. J. Math. Phys. 41(1-4), 155–163 (1962)

    Article  Google Scholar 

  19. Pozrikidis, C., et al.: Boundary integral and singularity methods for linearized viscous flow. Cambridge University Press, Cambridge (1992)

    Book  Google Scholar 

  20. Sidi, A., Israeli, M.: Quadrature methods for periodic singular and weakly singular Fredholm integral equations. J. Sci. Comput. 3(2), 201–231 (1988)

    Article  MathSciNet  Google Scholar 

  21. Squire, W., Trapp, G.: Using complex variables to estimate derivatives of real functions. SIAM Rev. 40(1), 110–112 (1998)

    Article  MathSciNet  Google Scholar 

  22. Trefethen, L. N., Weideman, J.: The exponentially convergent trapezoidal rule. SIAM Rev. 56(3), 385–458 (2014)

    Article  MathSciNet  Google Scholar 

  23. Wu, B., Martinsson, P. G.: Corrected trapezoidal rules for boundary integral equations in three dimensions. arxiv:2007.02512 (2020)

  24. Wu, B., Martinsson, P. G.: Zeta correction: a new approach to constructing corrected trapezoidal quadrature rules for singular integral operators. arxiv:2007.13898 (2020)

Download references


The authors would like to thank Alex Barnett for sharing valuable perspectives and insights.


The work reported was supported by the Office of Naval Research (grant N00014-18-1-2354), and by the National Science Foundation (grants DMS-1620472 and DMS-2012606).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Bowei Wu.

Additional information

Communicated by: Zydrunas Gimbutas

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This article belongs to the Topical Collection: Advances in Computational Integral Equations Guest Editors: Stephanie Chaillat, Adrianna Gillman, Per-Gunnar Martinsson, Michael O’Neil, Mary-Catherine Kropinski, Timo Betcke, Alex Barnett

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Wu, B., Martinsson, PG. Zeta correction: a new approach to constructing corrected trapezoidal quadrature rules for singular integral operators. Adv Comput Math 47, 45 (2021).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


Mathematics Subject Classification (2010)